This seems to be the reason why people who genuinely could benefit from Modafinil can’t get it any more. I took it for several years, apart from feeling a little ‘edgy’ and nauseous in the first few weeks, I had no untoward side effects. There seems to be a fashion for students taking it to get through all night study sessions and party animals wanting to dance all night using the drug.
Currently I’m trying to get it re-prescribed due to cognitive problems, and having had it before I have no doubts about its safety and / or side effects - for me. Other people might experience unwanted effects but as for hallucinations, and other such effects, I think you’d have to be on a pretty high dosage or be in an unlucky minority, which is possible on any drug.
I think it’s a very useful drug, for narcolepsy (which is what its licensed for) and for MS related fatigue, including perhaps cognitive problems. In my opinion it works better than Amantadine - which is the only other drug offered to pwms for fatigue.